Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 30, NWS State College, PA
NWS State College, PA issued this severe thunderstorm warning at May 15, 2004, 6:41 PM EDT for Perry County, Pennsylvania. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 15, 2004, 6:41 PM EDT (22:41 UTC)
- Expired
- May 15, 2004, 7:45 PM EDT
- In force
- 64 min
- Issued by
- NWS State College, PA
- Area
- Counties, with a storm outline in the text
County Perry County, PA
The radar
The State College radar (KCCX), 81 km from the middle of the area, began a volume at 22:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 12:00Z, 10.7 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 34 J/kg
- Mixed-layer CIN
- -168 J/kg
- Mixed-layer LCL
- 1382 m above ground
- 0-6 km bulk shear
- 10 kt
- 0-1 km storm-relative helicity
- 50 m²/s²
- 0-3 km storm-relative helicity
- -2 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS51 KCTP 152241 SVRCTP PAC099-152345- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE STATE COLLEGE PA 641 PM EDT SAT MAY 15 2004 THE NATIONAL WEATHER SERVICE IN STATE COLLEGE PA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... PERRY COUNTY IN SOUTH CENTRAL PENNSYLVANIA * UNTIL 745 PM EDT * AT 641 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 13 MILES WEST OF LOYSVILLE...OR 15 MILES SOUTH OF LEWISTOWN...MOVING EAST AT 25 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... LOYSVILLE AROUND 705 PM EDT... NEW BLOOMFIELD AND SHERMANSDALE AROUND 725 PM EDT... NEWPORT AROUND 730 PM EDT... DUNCANNON AROUND 740 PM EDT... AMITY HALL AND MONTGOMERY FERRY AROUND 745 PM EDT... THE MAIN THREAT FROM THIS STORM IS A DAMAGING WIND GUST. EXPECT GUSTS TO EXCEED 60 MPH. THESE WINDS CAN EASILY KNOCK DOWN TREES AND POWER LINES...AND CAUSE PROPERTY DAMAGE. LARGE HAIL IS ALSO POSSIBLE. THE SAFEST PLACE TO BE DURING A SEVERE THUNDERSTORM IS INSIDE A SUBSTANTIAL SHELTER...AWAY FROM WINDOWS. PLEASE REPORT HAIL...STRONG WINDS OR WIND DAMAGE TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1-877-633-6772. LAT...LON 4038 7758 4028 7766 4033 7693 4058 7699 $$
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 15, 2:55 PM EDT, 3 hours 46 minutes earlier.
Area forecast discussion, May 15, 2:55 PM EDT, 3 hours 46 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE STATE COLLEGE PA 255 PM EDT SAT MAY 15 2004 .SHORT TERM... WENT LIKELY POPS EARLY TONIGHT. SPS OUT FOR STORMS. SO FAR...NOTHING AWFUL ON RADAR OR ANY REPORTS. MOST LIKELY WOULD NEED A VIL IN THE LOWER 50S FOR SEVERE. WINDS SUPPORT CELL MOVEMENT ABOUT 230 TO 260 AT 25 KNOTS. OVERALL...NOT A BAD DAY SO FAR FOR MOST OF C PA. SOME SUN AND SOME CLDS WITH A NICE BREEZE. SHOWERS ACROSS FAR NW...WILL MOVE INTO THE FAR SE BY LATE AFT. NOT REAL CONCERN ABOUT SEVERE...NO BIG PUSH TO FRONT. ALSO LACK OF CONVERGENCE AT LOW LEVELS. NOT REAL CONCERN ABOUT FLOODING...CELLS MOVING...AND HEATING TO THE WEST LIMITED. HOWEVER...SINCE THERE IS NO BIG PUSH TO THE FRONT...TRAINING COULD BE OF CONCERN. MUCH OF THE SHOWER ACTIVITY WILL BE POST FRONTAL. AT THE SAME TIME...STORMS FIRING ON DEWPOINT GRADIENT MAY ROB MOISTURE FROM POST FRONTAL SHOWERS AND STORMS...WHICH IS WHAT I SEE SO FAR...BEST CHC IS WAVE ON FRONT TO ENHANCE ACTION LATER THIS EVENING. THUS LOOKS LIKE SOME SHOWERS WILL LINGER INTO SUNDAY AM...BUT NOT A BAD DAY FOR FOLKS TO THE N AND W...UNLIKE TODAY. THUS EACH AREA GETS SOME DECENT WEATHER THIS WEEKEND. WHILE MUCH OF THE COUNTRY IS COOKING IN MID SUMMER HEAT...VERY COLD AIR JUST TO THE NORTH AND OVER MUCH OF THE NORTHERN STATES. AIRMASS FOR C PA WILL NOT BE REAL COLD...BUT TEMPS SUNDAY NIGHT COULD FALL OFF...GIVEN VERY DRY AIR WORKING IN. ISOLATED REPORTS OF UPPER 30S ACROSS N PA WILL BE POSSIBLE. DRY AIR LINGERS INTO MONDAY...BEFORE WARM AIR WORKS IN LATE. MARTIN .LONG TERM (12Z TUES THROUGH SAT NIGHT)... UPPER FLOW GRADUALLY VEERS THROUGH MIDWEEK...AND STAYS ESSENTIALLY ZONAL THROUGH THE LATE WEEK. BEST CHC FOR SHOWERS OCCURS ALONG AND AHEAD OF A COLD FRONT...THAT WILL CROSS THE REGION LATE TUESDAY/TUESDAY NIGHT. AN APPARENTLY REFRESHING COOLER AIRMASS SHOULD FILTER INTO THE NRN TIER BEHIND THE FRONT..THOUGH THE BOUNDARY WILL PROBABLY STALL OUT NOT TOO FAR TO THE SOUTH OF PENN WEDNESDAY BEFORE RETREATING NORTH AS A WARM FRONT ON THURSDAY AS A SFC HIGH SLIDES OFF THE MID ATLANTIC COAST. 500 HPA HEIGHTS STAY NEAR NORMAL (TO SLIGHTLY ABOVE NORMAL OVER THE SOUTH) LATER TUESDAY INTO NEXT FRIDAY. ANOTHER CFROPA LATE THURS NIGHT/FRIDAY WILL BRING ANOTHER ROUND OF SCTD SHRA/TSRA...BEFORE PUSHING JUST SOUTH OF THE REGION FOR SATURDAY. THE ACTIVE SRN EDGE OF A POTENT ZONAL JET STAYS RIGHT OVER PENN NEXT WEEK...SO CONFIDENCE IS RATHER LOW TO THE AMOUNT OF CLEARING AND ANY SIGNIFICANT PERIODS W/O THE CHC FOR SCTD CONVECTION...ESPECIALLY ACROSS THE SRN TIER OF PENN. LAMBERT && .PRELIMINARY POINT TEMPS/POPS... HARRISBURG 62 74 55 79 / 70 30 10 10 WILLIAMSPORT 55 72 48 77 / 70 10 0 10 BRADFORD 43 65 41 76 / 60 10 0 10 JOHNSTOWN 50 68 49 74 / 70 10 0 10 ALTOONA 54 70 50 76 / 70 10 10 10 STATE COLLEGE 54 70 49 77 / 70 10 0 10 SELINSGROVE 57 73 51 77 / 70 30 0 10 LANCASTER 62 75 56 76 / 70 30 10 10 YORK 62 74 56 77 / 70 30 10 10 && .CTP WATCHES/WARNINGS/ADVISORIES... PA...NONE. &&
Hazardous weather outlook, May 15, 5:10 AM EDT, 13 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE STATE COLLEGE PA 510 AM EDT SAT MAY 15 2004 PAZ004>006-010>012-017>019-024>028-033>037-041-042-045-046-049>053- 056>059-063>066-160909- ADAMS PA-BEDFORD PA-BLAIR PA-CAMBRIA PA-CAMERON PA-CLEARFIELD PA- COLUMBIA PA-CUMBERLAND PA-DAUPHIN PA-ELK PA-FRANKLIN PA-FULTON PA- HUNTINGDON PA-JUNIATA PA-LANCASTER PA-LEBANON PA-MCKEAN PA- MIFFLIN PA-MONTOUR PA-NORTHERN CENTRE PA-NORTHERN CLINTON PA- NORTHERN LYCOMING PA-NORTHUMBERLAND PA-PERRY PA-POTTER PA- SCHUYLKILL PA-SNYDER PA-SOMERSET PA-SOUTHERN CENTRE PA- SOUTHERN CLINTON PA-SOUTHERN LYCOMING PA-SULLIVAN PA-TIOGA PA- UNION PA-WARREN PA-YORK PA- 510 AM EDT SAT MAY 15 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL PENNSYLVANIA. .DAY ONE...TODAY: NO HAZARDOUS WEATHER IS EXPECTED TODAY. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY: NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
In the hours before
Special weather statement, May 15, 2:08 PM EDT, 4 hours 33 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 208 PM EDT SAT MAY 15 2004 PAZ066-151845- LANCASTER- 208 PM EDT SAT MAY 15 2004 ...STRONG THUNDERSTORMS WILL AFFECT EASTERN AND SOUTHERN LANCASTER COUNTY... AT 201 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 8 MILES SOUTHEAST OF NEW HOLLAND TO 5 MILES WEST OF OXFORD...MOVING NORTHEAST AT 20 MPH. THE THUNDERSTORMS WILL BE NEAR CHURCHTOWN AND LITTLE BRITAIN AT 215 PM. WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THE THUNDERSTORMS. EXPECT INTENSE LIGHTNING FROM THE STORMS. DO NOT SEEK SHELTER UNDER TREES OR STAY IN THE OPEN WHEN LIGHTNING THREATENS. LAMBERT
Special weather statement, May 15, 2:28 PM EDT, 4 hours 13 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 228 PM EDT SAT MAY 15 2004 PAZ028-049>053-151930- COLUMBIA-JUNIATA-MONTOUR-NORTHUMBERLAND-SNYDER-UNION- 228 PM EDT SAT MAY 15 2004 ...STRONG THUNDERSTORMS WILL AFFECT MONTOUR...JUNIATA...SNYDER... NORTHUMBERLAND...COLUMBIA AND UNION COUNTIES DURING THE MID AND LATE AFTERNOON HOURS... AT 222 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED DEVELOPING LINE OF STRONG THUNDERSTORMS EXTENDING FROM 5 MILES NORTHWEST OF MIFFLINBURG TO 13 MILES SOUTHEAST OF LEWISTOWN...MOVING EAST NORTHEAST AT 30 MPH. THE THUNDERSTORMS WILL BE NEAR SPRUCE RUN RESERVOIR...THOMPSONTOWN...PENNS CREEK...MIFFLINBURG AT 235 PM...VICKSBURG...RICHFIELD...MIDDLEBURG AT 240 PM...NEW COLUMBIA...NEW BERLIN AT 245 PM...MCEWENSVILLE AT 250 PM...MILTON AND LEWISBURG AT 3 PM...AND WASHINGTONVILLE...SUNBURY AND HERNDON AROUND 315 PM. VERY HEAVY RAIN WILL FALL FOR UP T0 15 MINUTES...AND POSSIBLY CAUSE WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. WIND GUSTS TO 45 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS LINE OF STORMS. ALSO...EXPECT INTENSE DANGEROUS CLOUD TO GROUND LIGHTNING FROM THE THUNDERSTORMS. DO NOT SEEK SHELTER UNDER TREES OR STAY IN THE OPEN WHEN LIGHTNING THREATENS. LAMBERT
Special weather statement, May 15, 3:26 PM EDT, 3 hours 15 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 326 PM EDT SAT MAY 15 2004 PAZ046-051>053-057-058-152030- COLUMBIA-DAUPHIN-MONTOUR-NORTHUMBERLAND-SCHUYLKILL-SOUTHERN LYCOMING- 326 PM EDT SAT MAY 15 2004 ...A STRONG THUNDERSTORM WILL AFFECT THE COUNTIES OF MONTOUR...NORTHERN DAUPHIN...SCHUYLKILL...NORTHUMBERLAND...COLUMBIA AND LYCOMING THROUGH 430 PM... AT 322 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF STRONG THUNDERSTORMS EXTENDING FROM HUGHESVILLE TO NEAR DANVILLE...SUNBURY AND LIVERPOOL...MOVING EAST NORTHEAST AT 20 MPH. THE THUNDERSTORMS WILL BE NEAR TREVORTON...MILLVILLE...FARNSWORTH ...BERRYSBURG AROUND 335 PM...URBAN...BIGGERTOWN AROUND 340 PM...KNOEBELS GROVE...GRATZ...ELYSBURG AND BLOOMSBURG AROUND 350 PM...AND BERWICK AROUND 420 PM. VERY HEAVY RAIN WILL FALL FOR UP TO 15 MINUTES...AND POSSIBLY CAUSE WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. WIND GUSTS TO 50 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS LINE OF THUNDERSTORMS. ALSO...EXPECT FREQUENT...DANGEROUS CLOUD TO GROUND LIGHTNING FROM THE STORMS. DO NOT SEEK SHELTER UNDER TREES OR STAY IN THE OPEN WHEN LIGHTNING THREATENS. LAMBERT
Special weather statement, May 15, 4:54 PM EDT, 1 hour 47 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE STATE COLLEGE PA 454 PM EDT SAT MAY 15 2004 PAZ034-152200- BEDFORD- 454 PM EDT SAT MAY 15 2004 ...A STRONG THUNDERSTORM WILL AFFECT BEDFORD COUNTY... AT 455 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR BLUE KNOB STATE PARK...MOVING EAST AT 25 MPH. THE THUNDERSTORM WILL BE NEAR OSTERBURG AROUND 510 PM...NEW ENTERPRISE AROUND 520 PM AND WOODBURY AROUND 525 PM. WIND GUSTS TO 40 MPH AND SMALL HAIL ARE POSSIBLE WITH THIS STORM. IF THREATENING WEATHER APPROACHES...TAKE SHELTER IMMEDIATELY. JUNG
Local storm report, May 15, 5:41 PM EDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
541 PM EDT SAT MAY 15 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0317 PM TSTM WND DMG SUNBURY 40.86N 76.79W
05/15/2004 NORTHUMBERLAND PA LAW ENFORCEMENT
BARN ROOF BLOWN OFF
0413 PM TSTM WND DMG HALIFAX 40.47N 76.93W
05/15/2004 DAUPHIN PA EMERGENCY MNGR
TREES/WIRES DOWN
0455 PM HAIL PAVIA 40.26N 78.58W
05/15/2004 0.88 INCH BEDFORD PA EMERGENCY MNGR
&&
KL/PJ/DM/TMThe office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 15, 4:12 PM EDT | Severe Thunderstorm Warning | CTP | Dauphin | 63 min |
| May 15, 5:01 PM EDT | Severe Thunderstorm Warning | CTP | Bedford | 29 min |
| May 15, 5:30 PM EDT | Severe Thunderstorm Warning | CTP | Huntingdon | 60 min |
| May 15, 6:16 PM EDT | Severe Thunderstorm Warning | CTP | Juniata | 59 min |
| May 15, 7:07 PM EDT | Severe Thunderstorm Warning | CTP | Columbia | 53 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.